Heavy Rain, Waseca
- When
- August 16, 4:15 AM CST to August 18, 4:15 AM CST
- Where
- Waseca County, 2.07 mi N of Waseca
- Reported by
- CoCoRaHS
- Coordinates
- 44.110, -93.500
Cocorahs station MN-WC-8 Waseca 2.0 N. 72 hour storm total of 5.28 inches.
Several individual rounds of thunderstorms impacted southern Minnesota from Friday, August 16th through Sunday, August 18th. Heavy rain amounts on the order of 5-10 inches fell over the course of 72 hours, most of which fell from late Saturday into early Sunday, leading to several cases of flooded roadways and damaged buildings.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several individual rounds of thunderstorms impacted southern Minnesota from Friday, August 16th through Sunday, August 18th. Heavy rain amounts on the order of 5-10 inches fell over the course of 72 hours, most of which fell from late Saturday into early Sunday, leading to several cases of flooded roadways and damaged buildings. The highest amounts and most widespread impacts were across Waseca County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 16, 1:47 AM CST, 2 hours 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 247 AM CDT Sat Aug 16 2025 .KEY MESSAGES... - Line of strong storms enters the area from South Dakota this morning, with strong to severe wind gusts possible. Intense rain rates and localized flooding are also possible. - Another round of showers and storms possible tonight into Sunday morning, favoring southern MN. Training storms may lead to flooding concerns. - Quieter weather returns midweek with dry and seasonably cool conditions. && .DISCUSSION... Issued at 246 AM CDT Sat Aug 16 2025 A rather chaotic scenario is unfolding this morning which is leading to higher than desired uncertainty regarding how things will go over the next 6 to 8 hours. Satellite shows a powerful MCS over eastern South Dakota which has had a history of producing wind gusts from 70- 75mph over portions of central to eastern SoDak since around 10pm last night, with morning CAM guidance favoring this complex to move through the MPX CWA from roughly 09-10z starting in western MN to 13- 14z exiting western WI. The chaos comes into play as there is a cluster of strong storms in southwestern Minnesota ahead of the line that is not being resolved well within the guidance which could throw a wrench into the environment ahead of the line's arrival, as well as a line of weaker showers sliding across the I-94 corridor as of around 730-830z. There is still a significant amount of MUCAPE across the area with SPC mesoanalysis and RAP soundings showing in excess of 3000-4000 J/KG MUCAPE and 30-40kts of bulk shear, which is more than enough to sustain things as they continue to move into the area. Alongside the potential for gusty winds and hail, intense rainfall rates are possible with PWATs in excess of 2 inches amidst efficient low level moisture transport into the area currently experiencing thunderstorms. The line would likely be fairly progressive as it moves through, however a few gauges have reported upwards of around 2 inches of rain from the complex as it moves through on the order of 15-30 minutes, which would be more than enough to cause localized flooding especially in areas that saw our heavy rain move through yesterday afternoon. A Flood Watch is still a consideration this morning, however the uncertainty regarding where the line will move through in addition to the progressive nature of the line has led to holding steady for now. The complex looks to depart the area before midday, with recovery expected quickly during the afternoon as low level WAA and moisture transport continues and will result in yet another night of potential showers and storms, although guidance has favored a later start time that would place it more into early Sunday morning. Alongside whatever rain falls this morning, this will primarily pose a flood risk especially if it looks like the same area will see yet another complex move through, with southern MN currently seeing the greatest consensus for potential training storms Sunday morning. MUCAPE and shear will be marginally weaker than this morning and forcing will also be weaker due to the upper level jet streak and mid level shortwave no longer in play, so this appears to have a weaker overall strong wind or hail threat compared to the start of the period. Further unsettled weather with showers and storms will remain possible through Sunday and into Monday morning as the surface low finally looks to push through alongside the mid level wave by the 2nd half of Monday, resulting in conditions drying out and cooling down afterwards. An upper level ridge will tilt flow northwesterly aloft as surface high pressure and general subsidence enter the area and persist through the rest of the week, with temperatures returning to seasonal norms in the upper 70s to low 80s with less of a daily storm chance.&& .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1203 AM CDT Sat Aug 16 2025 The crux of the TAF is still the timing of a complex of storms moving into the area this morning, with a start time of roughly 09-10z in western MN and 12-13z in eastern MN, give or take an hour or so depending on the rate of storm movement. Right now, the overall TAF trend will continue as VFR with -TSRA resulting in dropping to MVFR/IFR depending on rain rates for the brief window that -TSRA is present, returning quickly to VFR afterwards. Winds will generally take on a 240-300 direction as storms approach with varying direction as storms pass through, with storm gusts being the primary risk aside from lightning. After -TSRA pushes through each site, BKN050-100 CIGS are expected for the rest of the period with late period also containing another -SHRA/-TSRA chance, although confidence is too low to include for end of period for now. KMSP...CAM timing for TSRA would be arrival 12-13z and departure 13-14z with a progressive line moving through. We may need a brief AWW depending on where the line moves through, with guidance suggesting the strongest segment moving through the northern Twin Cities metro, which is close enough to be wary for MSP. /OUTLOOK FOR KMSP/ SUN...VFR, chc MVFR/IFR/TSRA. Wind E 5-10kts. MON...VFR, chc MVFR/-TSRA. Wind SE to N 5-10kts. TUE...VFR. Wind NE 5kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...TDH AVIATION...TDH
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 257 AM CDT Sat Aug 16 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 170800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 257 AM CDT Sat Aug 16 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. A line of storms will move through this morning, bringing strong winds and a chance for hail as well as intense rainfall rates. Localized flooding is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rain is the primary threat from multiple rounds of showers and thunderstorms along a stalled boundary through early next week. A few storms could also occasionally become severe. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed due to storms this morning.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
359 AM CDT Sat Aug 16 2025
MNZ064-065-073-074-160930-
Brown MN-Renville MN-Yellow Medicine MN-Redwood MN-
359 AM CDT Sat Aug 16 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT WESTERN BROWN...
REDWOOD...WESTERN RENVILLE AND SOUTHEASTERN YELLOW MEDICINE COUNTIES
UNTIL 430 AM CDT...
At 359 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from over Granite Falls to 9 miles north of
Walnut Grove, or extending from 14 miles southeast of Montevideo to
20 miles southwest of Redwood Falls, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Redwood Falls, Granite Falls, Olivia, Springfield, Renville, Bird
Island, Morgan, Walnut Grove, Lamberton, Wabasso, Sacred Heart,
Franklin, Wood Lake, Morton, Comfrey, Echo, Danube, Minnesota
Falls, Belview and Sanborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4462 9560 4482 9555 4482 9554 4480 9554
4479 9550 4477 9553 4477 9550 4475 9549
4475 9548 4489 9548 4489 9497 4484 9494
4449 9482 4411 9483 4411 9510 4420 9510
4420 9559 4454 9559 4454 9560
TIME...MOT...LOC 0859Z 231DEG 48KT 4482 9549 4458 9541 4435 9540
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JRBSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
401 AM CDT Sat Aug 16 2025
MNZ054>056-065-160945-
Chippewa MN-Swift MN-Renville MN-Lac Qui Parle MN-
401 AM CDT Sat Aug 16 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CENTRAL LAC QUI
PARLE...CHIPPEWA...SWIFT AND NORTHWESTERN RENVILLE COUNTIES UNTIL
445 AM CDT...
At 401 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Bellingham to near Granite Falls,
or extending from 30 miles west of Montevideo to 18 miles southeast
of Montevideo, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Montevideo, Benson, Granite Falls, Appleton, Clara City,
Kerkhoven, Sacred Heart, Milan, Maynard, Murdock, Watson,
Bellingham, Lake Oliver, Minnesota Falls, Cerro Gordo, Hagen, De
Graff, Danvers, Holloway and Nassau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4536 9612 4530 9540 4521 9525 4489 9525
4489 9516 4470 9538 4477 9553 4479 9550
4490 9567 4491 9572 4494 9574 4489 9574
4489 9578 4503 9597 4505 9645 4508 9645
4525 9628 4523 9629 4518 9610
TIME...MOT...LOC 0901Z 213DEG 28KT 4508 9630 4495 9577 4477 9547
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JRBSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
427 AM CDT Sat Aug 16 2025
MNZ057-064-065-073-161000-
Renville MN-Yellow Medicine MN-Kandiyohi MN-Redwood MN-
427 AM CDT Sat Aug 16 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CENTRAL REDWOOD...
SOUTHERN KANDIYOHI...RENVILLE AND EAST CENTRAL YELLOW MEDICINE
COUNTIES UNTIL 5 AM CDT...
At 427 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from over Sacred Heart to near Wabasso, or
extending from 19 miles southeast of Montevideo to 8 miles southwest
of Redwood Falls, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Redwood Falls, Granite Falls, Olivia, Renville, Fairfax, Bird
Island, Morgan, Raymond, Wabasso, Sacred Heart, Franklin,
Prinsburg, Morton, Danube, Minnesota Falls, Belview, Lake Lillian,
Blomkest, Clements and Seaforth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4481 9554 4480 9553 4479 9550 4489 9548
4489 9525 4511 9525 4513 9522 4489 9474
4449 9473 4446 9480 4447 9480 4450 9487
4444 9487 4430 9529 4458 9534
TIME...MOT...LOC 0927Z 239DEG 31KT 4481 9537 4461 9521 4443 9518
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JRBSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
435 AM CDT Sat Aug 16 2025
MNZ055-056-161000-
Chippewa MN-Swift MN-
435 AM CDT Sat Aug 16 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CHIPPEWA AND SWIFT
COUNTIES UNTIL 5 AM CDT...
At 435 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Appleton to over Clara City, or
extending from 24 miles south of Morris to 18 miles southwest of
Willmar, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Montevideo, Benson, Granite Falls, Appleton, Clara City,
Kerkhoven, Milan, Maynard, Murdock, Watson, Lake Hassel, Lake
Oliver, Clontarf, Hagen, De Graff, Danvers, Holloway, Big Bend
City, Benson Airport and Montevideo Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4515 9604 4518 9610 4524 9610 4524 9612
4541 9612 4541 9574 4538 9546 4524 9525
4489 9525 4489 9548 4476 9549 4477 9553
4479 9550 4485 9561 4491 9568 4491 9572
4494 9574 4495 9580 4500 9583
TIME...MOT...LOC 0935Z 203DEG 28KT 4524 9600 4519 9559 4497 9533
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JRBPreliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
448 AM CDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM Tstm Wnd Gst 5 SSW Marietta 44.94N 96.44W
08/16/2025 M66 MPH Lac qui Parle MN Mesonet
Mesonet station MN059 T.h.212 - Marietta -
Mp 1.
&&
TDHPreliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
450 AM CDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 AM Tstm Wnd Gst 1 NNE Canby 44.73N 96.26W
08/16/2025 M61 MPH Yellow Medicine MN AWOS
&&
TDHThe Minneapolis radar (KMPX), 82 km away, was scanning. The volume nearest the first event began at 10:12 UTC.
16 heavy rain, 5 flash flood. Local standard time, as filed.
Cocorahs station MN-WC-8 Waseca 2.0 N. 72 hour storm total of 5.28 inches.
Cocorahs station MN-WC-17 Janesville 3.0 S - 72 hour total of 7.62 inches.
Cocorahs station MN-BW-22 Sleepy Eye 7.7 NNW. 72 hour storm total of 5.69 inches.
Cocorahs station MN-BU-74 Eagle Lake 0.2 WSW. 72 hour storm total of 5.34 inches.
Cocorahs station MN-SE-3 Ellendale 0.3 SW. 72 hour storm total of 5.31 inches.
Cocorahs station MN-BU-23 Mankato 1ESE. 72 hour storm total of 5.15 inches.
Cocorahs station MN-BU-45 Good Thunder 2.0 W. 72 hour storm total of 5.05 inches.
Cocorahs station MN-NC-3 St. Peter 6WSW. 72 hour total of 5.00 inches.
Cocorahs station MN-BU-85 Lake Crystal 0.2 NW. 72 hour storm total of 5.19 inches.
CO-OP Observer station WASM5 Waseca. 72 hour total of 9.48 inches.
Cocorahs station MN-WC-12 Waseca 1.6 SSE. 72 hour total of 6.87 inches.
Cocorahs station MN-LS-23 Le Sueur 5.8 S. 72 hour total of 5.55 inches.
Cocorahs station MN-KD-23 Renville 7.1 N. 72 hour total of 5.11 inches.
Cocorahs station MN-BU-2 Mapleton 4N. 72 hour total of 5.70 inches.
Cocorahs station MN-DK-281 Hastings 5.3 SE. 72 hour total of 5.35 inches.
A trained spotter reported 72 hour storm total of 9.83 inches of rain.
Law enforcement reported water over portions of US Highway 14 near Walnut Grove, to the point where road/lane markers cannot be seen.
The city of Waseca received close to 9 inches of rain spanning from Saturday evening into Sunday morning. Several roads near and around the city of Waseca were closed due to water over the road, including a portion of 110th street stretching from 325th to 360th. Emergency manager reported that the city had to bypass the sanitary sewer and dump into the lake to save numerous homes.
The Emergency Manager reported that Hoffman Drive in Owatonna had emergency barricading in place due to water over the road Saturday night. The water had since receded by Sunday morning.
The city of Ellendale conducted emergency pumping for their sewer treatment plant over night Saturday into Sunday. One house was barricaded with sandbags due to rising flood waters.
The Emergency Manager reported flooding in Dunnell with several homes having water up to 4 inches deep in basements. There was damage a waste water facility as well. Several gravel roads were damaged including in Jay Township and Lake Fremont Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291829, 1291821, 1291824, 1291827, 1291828, 1291831, 1291833, 1291834, 1291830, 1291820, 1291822, 1291825, 1291832, 1291823, 1291826, 1291819, 1291805, 1291800, 1291803, 1291802, 1291804.